4/17/2000 – Ritalin May Have Led to Boy’s Death

Medical Examiner: Ritalin May Have Led to Boy’s Death
Monday, April 17, 2000

THE ASSOCIATED PRESS

PONTIAC, Mich. — A medical examiner says long-term use of
Ritalin, a drug used to treat hyperactive children, may have led to
a 14-year-old boy’s death.

Matthew Smith collapsed at his home on March 21 while playing
with a skateboard and was pronounced dead at a hospital a
short time later. Oakland County Medical Examiner Ljubisa
Dragovic concluded that the boy died of a heart attack the likely
cause of which was 10 years of taking Ritalin for attention deficit
hyperactivity disorder.

“This was a gradual development,” Dragovic said Sunday in The
Oakland Press. “There were changes that occurred in the small
blood vessels that supply the heart muscle.

Smith’s family told Dragovic the teen-ager occasionally
complained of chest discomfort and racing heart, signs that
something was wrong, the medical examiner said. “This is not a
heart condition, which could have been diagnosed just like that,”
Dragovic said. “You just don’t see this in the younger population.”

But Dragovic’s naming of Ritalin as a suspect in the boy’s death
is being questioned by some experts who say the drug has been
shown to be extremely safe. Ritalin is a popular brand name for
the stimulant methylphenidate, believed to increase a child’s
alertness by stimulating the central nervous system.

Joseph Biederman, professor of psychology at Harvard
University and a longtime researcher of stimulants, said
Dragovic’s conclusion was unfounded.

“It is a free country and people can have whatever opinion they
want,” Biederman said. “But Ritalin has a long history of safety
unparalleled by any other drug.”

Cardiac side effects to Ritalin are rare and don’t include death,
said David Rosenberg, a child psychiatrist with Children’s
Hospital of Michigan in Detroit.

“There have been reported increases in blood pressure and
pulse that aren’t clinically significant,” Rosenberg said. “But I
would want to avoid it in someone with an underlying heart
condition.”

Biederman, who also is chief of pediatric pharmacology at
Massachusetts General Hospital in Boston said it is not unusual
for people to take Ritalin their entire lives.

647 total views, 8 views today

Posted in Breaking News - Our Most Recent Serotonin Nightmares., DrugAwareness.org Newsletters and tagged , , .

admin

Leave a Reply